Monsanto Roundup Lawsuit

Tuesday, November 16, 2010

Seroxat Stories - Lee's Story - "A lifelong patient"

Image: photoshelter.com


Continuing with stories sent into me by readers of my blog, this, the 5th in the series.

It is with stories such as this one and the previous four that the public know about the pitfalls of taking Seroxat.

The MHRA don't accept anecdotal evidence, they prefer to use the tired and very much outdated yellow card system, a system that is about as much use as a blind lifeguard!

The MHRA are the 'independent' body set up to regulate the drugs you and I take. Furthermore, they are in place to ensure that patients are given all the relevant information from the manufacturers of the drugs we take.

This is clearly not happening. Lee's story is testament to that.

LEE'S STORY

I was put on Seroxat when I was 19, have made three attempts to come off it and am currently coming towards the end of an extended taper, which will be my fourth attempt.

In my teenage years, I wasn’t coping very well. I started to feel sick in the mornings and was reluctant to go to school. In spite of that, I was still achieving high marks and was showing myself to be competent in areas such as drama and public speaking and was known by many as one of life’s young high-achievers. Yet, I started to develop a fear around going to the toilet and eventually got to the stage where my nervousness around it always made me want to go and pee.

At 19, having got through the incredible pressure of A-levels and my first year at one of the UK’s top universities, I started to fall to pieces and became very sad and anxious. I was referred to a psychiatrist by my GP who offered nothing other than a prescription for Seroxat which I was told would make me better. I was only with the psychiatrist for a short time, during which she told me in no uncertain terms that I was ‘emotionally retarded and overly intellectual for my age’. She didn’t ask me anything about what was really going on in my life and I was afraid to divulge anything personal such as my recent prolonged questioning of my sexuality as she was quite a stern doctor. Effectively, I was told to take the tablet and go away; no other support was offered. It was essential that I got well and got back to ‘normality’.

I always remember my mum, who I love very much, at the time being hesitant about my taking the pills as she had known several people who had had their lives ruined by benzodiazepine addiction. She was reassured that this relatively ‘new’ medication was in no way addictive and was completely different from the tranquiliser generation of drugs. How cruelly ironic that reassurance was. That was just over 13 years ago and since then, I have made three absolutely horrific attempts to withdraw – one when I was 24, the second when I was 26 and the third when I was 28. I am currently 29 months into a barbaric and life-crushing fourth withdrawal.

Just after I started to take Seroxat, I felt almost a mini type of euphoria. After several weeks of being afraid to leave the house before the meeting with the psychiatrist, I was suddenly feeling very brave and was cycling on my bike quite happily around the university town where I had returned to live and study. I was so grateful to this ‘wonder drug’ for making me better. I still had the issues around peeing but they weren’t as severe and I started to develop an unusually rare carefree attitude – not worrying about my marks, drinking alcohol a lot more, experimenting with sex – generally enjoying my life, all of the time making the association that the ‘wonder drug’ was something I needed to enable me to have a quality of life. I had already become psychologically dependent.

In my 3rd year of university, I moved abroad for one year as part of my degree and I started to think that I wanted to come off Seroxat. By this stage, I’d been on it for just over a year. I deliberately missed two days of my regular dose of 20mg and I noticed I was feeling incredibly afraid and dizzy and almost fell down some stairs at a French railway station. I panicked and thought to myself: I should not mess round with this drug that I clearly need. I made no association with the fact that I was hooked.

In my final and 4th year of university, I had exams looming and the pressure was starting to build again. I saw my GP at the time who said it would be best if I was increased to 30mg ‘just to get me through’ and I gladly took it and did little or no revision for my final exams and ultimately came out with a very poor degree. I had developed a sense of safety from all that was potentially harmful, ie stress and pressure, and made a clear understanding that Seroxat was giving me the freedom to become the carefree person I needed to be. Yet, throughout, I was still experiencing periodic anxiety and I felt physically sick if I ever missed one of my ‘happy pills’.

I was determined to get off the medication and I tried for the first time when I was 24. I had just completed a post-graduate diploma and I had followed the GP’s advice of ‘miss every other day, snap the tablet in two, play around with the dosage etc and be sure to eat three square meals a day. Oh, and a break a sweat three times a week. ‘I thought it was going to be that simple. It wasn’t and after I had got to the stage of becoming suicidal after a period of four months withdrawing, I put myself back on it as I literally couldn’t function – couldn’t eat, couldn’t leave the house, was in terror all the time and literally wanted to die. I made a clear understanding to myself that I was ‘fundamentally ill’ and Seroxat was the only thing that saved me.

Things got back on an even keel, I won a prestigious journalism traineeship and I decided to try to withdraw again. Got the same useless advice from a different GP and ended up going into complete meltdown while on a trip to Spain which resulted in my needing to take an emergency flight home to my parents’ house and suffering incredible pain until I was prescribed the drug again by a different GP. This second withdrawal saw me lose my job, my home and my burgeoning career in journalism.

I wanted to try again and so I asked my GP to refer me to a psychiatrist to help me get off this stuff that I was clearly addicted to. I naively thought proper support would be out there. I was referred and the psychiatrist was very pleasant and kind although he said he didn’t believe in withdrawal but would try and support me nonetheless. In his opinion, we could give it a try but I would probably have to accept that I needed medication for life as I was ‘one of those types of people.’ I tried a third time – this time trying to cross-taper with another drug, mirtazepine in order to ‘soften the blow’ of coming off Seroxat. This was disastrous and I ended up being prescribed an even higher dose of the drug ‘to get me stable’.

And so we arrive at my current and hopefully my last withdrawal attempt which I started a couple of months after turning 30. This has been the most soul-destroying experience to date. I have lost my career as a management consultant, all potential to earn income, important relationships and most significantly, any desire to stay alive. Since getting down to 19mg, I have become physically very ill with persistent nausea and vomiting, diarrhoea, dizziness, painful limbs, paresthesia in fingers, stultifying headaches, inexplicable changes in body temperature, frequent urination. I might have been able to cope with these had it not been for the horrors of the psychological symptoms: constant fear, insomnia, daily suicidal thoughts, obsessive thinking, agoraphobia, complete anhedonia and very powerful depression. I have genuinely got to the point, where I am now at 7mg, that I have lost my will to live and I don’t seem to be able to envisage a life for myself in the future. That is what hurts me the most.

I force myself to continue each day. I have a psychiatrist who is literally unable to do anything for me; he believes I ‘need’ medication and really struggles with the idea that a prescription drug can do this much damage. He comes up with a host of several different ‘diagnoses’ which I feel have limited me to the role of ‘lifelong patient’ which I had never wanted for myself. I have a GP who knows what Seroxat can do to people but he has no resources to offer me apart from moral support. I am also working with a psychologist who appreciates the difficulty of this but has no significant experience of working with someone whose whole life has been ruined by this.

What I find so hard about this whole thing is the way it stops me from feeling human and no matter how much I talk about it to others, I can’t describe the pain I am feeling which ultimately makes me want to die. I feel so ruined by this.

Often when I think it would be better off if I was dead, I try to hold on to the belief that maybe one day, I will be free of this poison and I might actually find a reason for living.

Our stories need to be heard; this injustice cannot go uncovered.

Lee.

OTHER STORIES IN THIS SERIES:

Seroxat Stories - Richard's Story, A Chemical Lobotomy

Seroxat Stories - Dumgoyne's Story

Seroxat Stories - 'Angela's Story - 2mg away from safety'

Seroxat Stories - 'Annie - My Story'



Fid

ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING
Post a Comment